Not much is known about this disorder yet, but everything seems to indicate that it is associated with drugs.
In 2012, a 22-year-old boy was taken to a Massachusetts hospital with leg problems and what was initially seen as a high level of confusion. He constantly repeated the same phrases and asked the same questions. After passing several tests, it was soon evident that what was considered confusion was actually severe amnesia.
This had appeared suddenly, being associated with the consumption, the night before admission, of what the young man believed to be heroin. Since then, around 16 similar cases have been detected of what has come to be considered a new amnesic syndrome, associated with the use of opioids.
What is this syndrome?
Complete hippocampal ischemic amnesic syndrome, as the doctors who discovered its existence have called it for the time being, is characterized by the presence of the sudden onset of anterograde amnesia, often shortly after consumption or after surviving an overdose of some type of drug. opiate (heroin and / or fentanyl being the most common).
This means that patients lose the ability to record new information and store it in memory. Beyond memory problems, those who suffer from this syndrome may have other alterations, but they are not defining of this syndrome. In some cases there has been an improvement over time (as in the first known case), largely recovering the memory capacity to record new information.
At a neuropsychological level, the existence of brain damage has been observed in a very specific area, this aspect being the most striking (since they do not tend to have large brain lesions in other areas): the greatest damage and the most characteristic of this The obvious syndrome is the presence of a very important lesion in both hippocampi, the lesion being bilateral.
The suffering of amnesia due to damage to the hippocampus or different areas is not so unusual, and it is also known that hypoxia and strokes affect the hippocampus to a greater extent than other regions but it is not so easy that the damage is They hit both hippocampi at the same time in such a sudden way and without any type of trauma that also damages other areas.
The causes of the appearance of massive lesions in both hippocampi and the appearance of this type of amnesia are largely unknown. Despite this, the immediate cause, the trigger, seems to be associated with the aforementioned use of opioids. In many of the cases, the patients had a history of opiate consumption (especially heroin), suffering from a substance abuse disorder, and in some other cases the presence of other drugs such as cocaine, marijuana, amphetamines, hallucinogens or medications such as benzodiazepines.
Another element to take into account is that most of us are dealing with more or less young patients (mostly between twenty and fifty), of which around half of known cases suffer from some vascular disorder such as hypertension or diabetes. Vascular alterations could facilitate the appearance of ischemias that cause hippocampal damage, but how they are really related is little known.
Suffering from a dependence or substance use disorder, in addition to being one of the possible causes or triggers, can have different repercussions for your health that can complicate your recovery if you continue to use after the amnesic episode.
A little-known amnesic syndrome
Not much is known about this syndrome, but it has been observed that it is undergoing a certain expansion: since the first case was observed in 2012 until now, a total of 16 identified cases have been detected in the United States that meet same characteristics.
However, we must bear in mind that there may be more, since there is the possibility that people without resources have not gone to the hospital (these 14 cases have been observed in the United States), or that previous cases have been associated with other alterations.
But except for the aforementioned findings, little is known about this syndrome. Much more research is needed to determine the causes of this disorder and to establish more appropriate action and treatment protocols for this problem.
- Barash, JA; Somerville, N. & DeMaria, A. (2017). Cluster of an unusual amnestic syndrome – Massachusetts, 2012-2016. MMWR .: 66 (3); 76-79.
- Duru, UB; Pawat, G .; Barash, JA; Miller, LE; Thiruselvam, IK & Haut, MW (2018). An Unusual Amnestic Syndrome Associated With Combined Fentanyl and Cocaine Use. Annals of Internal Medicine. American College of Physicians
- Lim, C .; Alexander, MP; LaFleche, G .; Schnyer, DM; Verfaellie, M. (2004). The neurological and cognitive sequelae of cardiac arrest. Neurology, 63 (10): 1774-1778.